Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 191, NWS Omaha, NE

July 21, 2002Antelope County, Madison County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 21, 2002, 4:04 PM CDT for Antelope County, Madison County, Nebraska. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2002, 4:04 PM CDT (21:04 UTC)
Expired
Jul 21, 2002, 4:30 PM CDT
In force
26 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Antelope County, NE, Madison County, NE

The radar

The Omaha radar (KOAX), 139 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 4:25 PM CDTHail 0.88Battle Creek, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 3:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 919 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
919 J/kg
Mixed-layer CIN
-289 J/kg
Mixed-layer LCL
1753 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

336 
WUUS53 KOAX 212104
SVROMA
NEC003-119-212130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
404 PM CDT SUN JUL 21 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANTELOPE COUNTY IN NORTHEAST NEBRASKA
  MADISON COUNTY IN NORTHEAST NEBRASKA

* UNTIL 430 PM CDT

* AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF TILDEN...OR ABOUT 23 MILES
  WEST OF NORFOLK.  MOVEMENT WAS EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MEADOW GROVE AROUND 420 PM CDT
  BATTLE CREEK AROUND 430 PM CDT

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4203 9798 4186 9790 4195 9746 4209 9758

GRIFFIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:40 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 21, 2:40 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
240 PM CDT SUN JUL 21 2002

COLD FRONT AND UPPER TROUGH SHOULD BRING A GOOD CHANCE FOR MUCH
NEEDED SHOWERS AND THUNDERSTORMS AND A BREAK IN THE VERY HOT
CONDITIONS AS THEY MOVE ACROSS THE AREA TNGT. POST FRONTAL RAIN AND
EMBEDDED THUNDERSTORMS ENHANCED BY UVV FROM TRALING SHORTWAVE MODELS
MOVE THROUGH AREA TNGT. BASED ON MODEL TRENDS CHANCE FOR SHOWERS AND
FEW TSTMS LINGERING IN SE NEB AND SW IA MON MRNG. THEN MAINLY DRY
MONDAY AFTN THRU TUE. MANY TEMPS BEHIND FNT HOLDING IN THE 70S WITH
CLOUDINESS AND COOL AIR ADVECTION. AFTER MRNG CLOUDINESS SHOULD SEE
SOME BREAKS DVLP MON AFTN. STILL SOME AREAS ON NE NEB AND W CNTRL IA
MAY NOT GET MUCH ABOVE 80 FOR HIGHS ON MON AFTER FALLING BACK INTO
60S TNGT. OTHERWISE BELIEVE LOWER AND MID 80S WILL COVER MOST MAX
TEMPS MONDAY. NEXT CHANCE FOR SHOWERS/TSTMS MAY DEVLOP LATE TUE NITE
OR MORE LIKELY WED AS SOME SHORTWAVE ENERGY COMES OVER TOP OF RIDGE
COMBINED WITH LOW LEVEL WARM AIR ADVECTION. CONFIDENCE AS TO RISK
AND TIMING OF ADDITIONAL CHANCE FOR SHOWERS AND TSTMS DECREASES WITH
TIME INTO EXTENDED PERIODS. SHORTWAVE AVN DEVLOPES WY/NRN CO AREA AT
25/06Z SUSPECT ALONG WITH  DEEPING LOWER LEVEL LOW. THIS SEEMS TO BE
A RATHER CONSISTENT PROBLEM WITH AVN THIS SUMMER SEASON. FOR NOW
WILL DISREGARD THIS AND KEEP THU MAINLY DRY AND RETAIN CHANCES FOR
TSTMS ON FRI AND SAT. BASED ON MRF WILL TOWARD MAINLY DRY FORECAST
AT THIS TIME ON SUN DAY 7.

.OMA...NONE

WIESE

In the hours before

Special weather statement, Jul 21, 12:05 PM CDT, 3 hours 59 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-212230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1205 PM CDT SUN JUL 21 2002

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT
OVER PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA.

SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON OVER
NORTHEAST NEBRASKA...AND OVER THE REST OF EASTERN NEBRASKA AND
SOUTHWEST IOWA TONIGHT.

A COLD FRONT WILL MOVE INTO NORTHEAST NEBRASKA THIS AFTERNOON AND
INTERACT WITH A MOIST AND UNSTABLE AIR MASS BRINGING THE CHANCE
FOR THUNDERSTORMS. THE BEST POTENTIAL FOR THUNDERSTORMS THIS
AFTERNOON APPEARS IT WILL BE WEST OF A LINE FROM COLUMBUS TO
SIOUX CITY.  THE
FRONT WILL THEN CONTINUE SOUTHEAST ACROSS SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA THIS EVENING AND TONIGHT BRINGING WITH IT THE
CHANCE FOR THUNDERSTORMS. BASED ON EXPECTED INSTABILITY ONCE MID
LEVEL TEMPERATURES START TO COOL AS AN UPPER LEVEL DISTURBANCE
MOVES ACROSS THE CENTRAL PLAINS...SOME OF THE THUNDERSTORMS COULD
GENERATE DAMAGING WIND GUSTS...AND POSSIBLY SOME LARGE HAIL.

IN ADDITION TO THE CHANCE OF SEVERE WEATHER...MUCH OF THE EASTERN
NEBRASKA AND SOUTHWEST IOWA AHEAD OF THE FRONT WILL CONTINUE TO
BAKE IN VERY HOT TEMPERATURES AND HUMIDITY THIS AFTERNOON.  A
HEAT ADVISORY REMAINS IN EFFECT FOR THESE AREAS WHERE HEAT
INDICES WILL RISE INTO THE 105 TO 115 DEGREE RANGE.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

GW

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:52 PM CDTSevere Thunderstorm WarningOAXCedar, Knox, Pierce23 min
Jul 21, 4:14 PM CDTSevere Thunderstorm WarningOAXCedar, Pierce31 min
Jul 21, 4:27 PM CDTSevere Thunderstorm WarningOAXMadison33 min
Jul 21, 4:46 PM CDTSevere Thunderstorm WarningOAXCedar29 min
Jul 21, 4:58 PM CDTSevere Thunderstorm WarningOAXMadison, Stanton32 min
Jul 21, 5:24 PM CDTSevere Thunderstorm WarningOAXWayne51 min
Jul 21, 5:34 PM CDTSevere Thunderstorm WarningOAXThurston26 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.